Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 421, NWS Norman, OK

September 11, 2000Cotton County, Oklahoma; Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Sep 11, 2000, 5:33 PM CDT for Cotton County, Oklahoma; Wichita County, Texas. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 5:33 PM CDT (22:33 UTC)
Expired
Sep 11, 2000, 6:15 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cotton County, OK, Wichita County, TX

What was reported inside it

TimeReportWhereRemark
Sep 11, 5:35 PM CDTThunderstorm WindBurkburnett, TXA section of roof was blown off 2 homes, one on Holman Road and the other on Schmoker Road. Twenty-eight power poles were downed in western and downtown parts of the city. In addition, small sheds were destroyed; trees were downed, and windows were blown out o
Sep 11, 5:55 PM CDTThunderstorm WindRandlett, OKLarge trees were damaged.
Sep 11, 6:05 PM CDTThunderstorm WindWalters, OKFour power poles were downed.
Sep 11, 6:05 PM CDTThunderstorm WindWalters, OKA roof made of tin was blown off a barn.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 112234
SVROKC
OKC033-TXC485-112315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
533 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST WICHITA COUNTY IN NORTHERN TEXAS
  COTTON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 615 PM CDT

* AT 533 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2   
MILES SOUTH OF BURKBURNETT. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 
4 MILES NORTHWEST OF COOKIETOWN. THE STORMS WERE MOVING NORTHEAST AT 
20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BURKBURNETT...COOKIETOWN...
  DEVOL...RANDLETT...TEMPLE AND WALTERS

WIND GUSTS TO AT LEAST 60 MPH ARE LIKELY.

LAT...LON 3420 9863 3393 9857 3415 9835 3425 9815
          3442 9824 3446 9841
CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:25 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 11, 3:25 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT MON SEP 11 2000

A FAIRLY STRONG COLD FRONT IS NOW APPROACHING THE NORTHWESTERN PART
OF OKLAHOMA.  THE FRONT HAS A GOOD PUSH BEHIND IT AND SHOULD REACH
SOUTHERN OKLAHOMA TOMORROW MORNING.  THE FRONT IS DRY AT THIS
TIME... BUT WILL BE MOVING INTO AN AREA OF MUCH GREATER LOW-LEVEL
MOISTURE AS IT ENTERS THE EASTERN HALF OF OKLAHOMA.  INDICATIONS ARE
THAT A MESOSCALE CONVECTIVE SYSTEM WILL DEVELOP OVER SOUTHEAST
KANSAS... THEN MOVE/DEVELOP SOUTH INTO EASTERN OKLAHOMA.  THE
WESTERN PART OF THE SYSTEM MAY AFFECT THE EASTERN PORTION OF OUR
FORECAST AREA LATE TONIGHT AND EARLY TOMORROW.

OTHER ISOLATED SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED IN
OUR TEXAS COUNTIES AND THESE SHOULD PERSIST WELL INTO THE EVENING.
THEY APPEAR TO BE ASSOCIATED WITH ELEVATED INSTABILITY AND MOISTURE.

BY MID-WEEK... THE FRONT WILL HAVE RETURNED NORTH AND WARM DRY
WEATHER WILL REESTABLISH ITSELF FOR A DAY OR TWO.  THEN... ANOTHER
COLD FRONT IS EXPECTED TO PLUNGE THROUGH THE PLAINS ON THURSDAY AS
THE EAST COAST TROUGH AMPLIFIES.  THIS FRONT SHOULD BE DRY... BUT
WILL HELP HOLD TEMPERATURES CLOSE TO SEASONAL NORMALS... RATHER THAN
THE JULY-LIKE TEMPERATURES OF THE PAST WEEK.

FCSTID = 23 = CMS

OKC   68  83  60  83 /  30  20   0   0
HBR   66  85  59  85 /  20   0   0   0
SPS   71  88  62  86 /  20  20  20   0
GAG   58  82  55  86 /  20   0   0   0
PNC   65  83  58  83 /  30   0   0   0
DUA   72  89  62  85 /  40  40  20   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Sep 11, 5:25 PM CDT, 8 minutes before
OKZ004>048-050>052-TXZ083>090-120100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT MON SEP 11 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
CENTRAL AND WESTERN OKLAHOMA AND WESTERN SECTIONS OF NORTH TEXAS TO
THE WEST OF A LINE FROM PONCA CITY...TO SHAWNEE...TO PAULS
VALLEY...TO ARCHER CITY TEXAS...AND EAST OF A LINE FROM ALVA TO
HOLLIS. THE PRIMARY SEVERE WEATHER THREAT WILL BE LOCALIZED DAMAGING
WINDS.

DISCUSSION...THE COMBINATION OF VERY HOT TEMPERATURES...LOW RELATIVE
HUMIDITY VALUES AND RELATIVLY COOL AIR IN MID LEVELS OF THE
ATMOSPHERE WILL CREATE CONDITIONS FAVORABLE FOR ISOLATED SEVERE
THUNDERSTORMS THROUGH THE EVENING. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY DAMAGING WINDS...CALLED MICROBURSTS...AS
THEY DEVELOP THEN RAPIDLY COLLAPSE.

THE THREAT FOR DAMAGING WINDS WILL LESSEN AFTER DARK AS TEMPERATURES
COOL AND THE ATMOSPHERE BECOMES MORE STABLE. WIDESPREAD SPOTTER
ACTIVATION IS NOT EXPECTED THIS EVENING DUE TO THE BRIEF ISOLATED
NATURE OF THE SEVERE WEATHER THREAT.

DA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:56 PM CDTSevere Thunderstorm WarningOUNCanadian49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.